|Long Term Side Effects...
Jan 27, 2010
I just wanted to know if it was common with HIV meds to experience random periods of symptoms?
I am on Atripla, which I have been for about 15 months now as my doctor changed my from Combivir/Sustiva as this caused daily issues with cramps and bouts of diarreah (or however its spelt ha)
Since changing my meds, I went through a period of 12 months where the stomach cramps almost disappeared as well as the episodes of loose stools and my life finally felt like it was worth living - not only that but the one pill a day regime is brilliant...
I do notice however, that on occasion (not as often as before) and very randomly I get a feeling of nausea or bloating of my stomach which can niggle away at me and be a bit uncomfortable - or on the rarer occasion a bout of stomach cramps (like trapped wind) which results in a bout of diarreah then stops...
I had all the tests known to man when this happened before, like camera down my throat and up my rear, ultra sounds and all were OK.
I looked online to try and see any support forums where people on the same meds experience similar random issues, and whether anyone has done anything to help - like diet advice, what makes it worse/better etc
PS - Is it also common to have a bit of a belly with HIV meds, as since i changed from my old regime I put on 14lbs in total and have noticed I have what i describe as a beer gut - i dont drink alcohol, and try to do exercise but sometimes i either feel knackered or it doesnt seem to help in getting my belly flat - this is prob the most depressing thing as frame wise I am quite skinny bar my belly :(
Response from Dr. Henry
Irregular stomach complaints are also fairly common in the general population so can be tough to attribute the problems you describe to the Atripla but still a possibility. I have noticed that patients on a variety of regimens including Atripla seem to have intermittent GI symptoms that strikes me as more frequent/severe then might be expected in the general population. If you have developed increased intra-abdominal fat then bloating and other irregular stomach complaints can accompany that. I cannot with any confidence endorse that a switch to a specific alternative HIV regimen (such as a raltegravir based regimen) with improve/reverse the situation. Similarly, besides diet/exercise and close attention to aggravating foods there is no broad recommendation that I can endorse to manage increased intra-abdominal fat (often detected with CT scan) though growth hormone, growth hormone releasing factor, and some diabetic meds have should variable success for that problem (not without their problems and improvement is generally not overwhelming).
Alluvia and Truvada
Meds with Force Factor
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.